Advertise on Bikeforums.net



User Tag List

Results 1 to 7 of 7
  1. #1
    Senior Member Jarery's Avatar
    Join Date
    Jun 2005
    Location
    Coquitlam
    Posts
    2,538
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Insomnia and supliments.

    Ive recently started having problems with insomnia.
    Stress related most likely but /shrug, who knows for sure.
    And i cant resolve the situations causing me stress.

    It could be overtraining. I do 50k a day 5 days a week commuting. I stopped for a month in nov when i was sent to florida, and the insomnia has pretty much started since ive returned. Maybe i didnt ease back into it enough (but i did ease in, not just straight back 5 days a week). I'll keep overtraining in mind as a last resort if all else fails.

    All the other typical situations are constant. matress is good, room is only for sleeping, etc. All the normal lists of how to get a good nights sleep are unchanged.

    I tried some herbal tea, chamomelle and such, see if that was enough to do it. It wasnt...

    So i looked to see if im deficient in any vitamin or minerals. I tracked my food on fitday for 2 weeks. Every bite. And im lacking in a few areas. Most notably calcium, magnesium, vitamin d & k, and zinc.

    So then with that bit of knowledge in hand i look at a few holistic/naturapath type sites and they say insomnia can be caused by insufficient calcium and magnesium.

    So......having never used supliments in my life, is there anything i need to know before hitting the mall tonight to look for calcium, magnesium, and vitamin d suppliments ?

    Is there different types? Some better than others etc ? I did read to look for vitamin d3 instead of d2.
    All feedback appreciated
    Jarery

    -If you cant see it from space, its not a real hill
    -If two bikes are going in the same direction, ITS A RACE!

  2. #2
    Senior Member
    Join Date
    Jul 2005
    Posts
    2,140
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    I dunno what to tell you man-I have not had an unaided night of sleep in probably 5 years. I am pretty dependent on medication to sleep. If I run out of my sleeping meds, I will get maybe 5 hours of sleep over 3 or so days until the prescription is refilled. I have had many talks with my doc about this, and he is not that concerned about it, it is just what my body needs. The medication I am not is non-habit forming, as in I don't crave it, and I don't go through withdrawl, I just don't sleep.
    Everyone is a little different.

    Ok, that was a little bit of a tangent, sorry!

  3. #3
    Killing Rabbits
    Join Date
    Apr 2005
    Posts
    4,668
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    I suggest the citrate over oxide or carbonate versions; for Ca/Mg supplements. Most brands throw in some D with them so you wont have to buy an extra product. Also ensure you are taking twice the Ca as Mg.

    However, stress plus insomnia makes major depressive disorder come to mind. Men are not normally "sad" when they are depressed; they express it as anger or anxiety with sleep disruption as the hallmark. Talk with your doctor.

  4. #4
    Huachuca Rider webist's Avatar
    Join Date
    Jun 2002
    Location
    Charlotte, NC
    My Bikes
    Fuji CCR1, Specialized Roubaix
    Posts
    4,274
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    Quote Originally Posted by Enthalpic
    Talk with your doctor.
    Ditto.
    Just Peddlin' Around

  5. #5
    lillypad
    Join Date
    Jan 2006
    Posts
    131
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    Quote Originally Posted by tekhna
    I dunno what to tell you man-I have not had an unaided night of sleep in probably 5 years. I am pretty dependent on medication to sleep. If I run out of my sleeping meds, I will get maybe 5 hours of sleep over 3 or so days until the prescription is refilled. I have had many talks with my doc about this, and he is not that concerned about it, it is just what my body needs. The medication I am not is non-habit forming, as in I don't crave it, and I don't go through withdrawl, I just don't sleep.
    Everyone is a little different.

    Ok, that was a little bit of a tangent, sorry!
    My GP said basically the same thing. Something like "your body will eventually get the amount of sleep it needs somehow. As you get older you need less sleep. Two hours lying in bed awake is equivalent to one hour asleep." The problem is however, that I didn't start sleeping 10 minutes less per night per year for the last ten years. It pretty much started up overnight with me. I believe that it was due to a large amount of stress at work at the time. What leaves me bewildered is that when the stress subsided, the insomnia didn't.

    This has been going on for nearly two years now. He finally prescribed me a med that typically is not used for insomnia - Desyrel. It is primarily used to treat depression. The amount he prescribed however is less than what is prescribed for depression - only 50mg once per day at bedtime. What is good, however, is that it doesn't carry all of the warnings that the true insomnia drugs do - don't use for more than 7 days - can cause dependency.

    This med can be prescribed for long term use and it has really helped me to get about 7 hours per night which is a lot closer to what is considered normal for someone in my age group.
    Last edited by lillypad; 01-12-06 at 07:46 PM.

  6. #6
    lillypad
    Join Date
    Jan 2006
    Posts
    131
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    OK
    Last edited by lillypad; 01-12-06 at 07:42 PM.

  7. #7
    lillypad
    Join Date
    Jan 2006
    Posts
    131
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    Make sure it isn't something as simple as when you are doing your workouts. Exercising too close to bedtime can pump you up and make you lie awake for hours.
    Last edited by lillypad; 01-14-06 at 01:42 PM.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •